Virginia, 2020

Damaging Wind in Virginia, August 28, 2020

August 28, 2020 · NWS MRX · 1 event in 1 county or zone

A warm and rather moist atmosphere enveloped the region ahead of tropical storm Laura. This produced strong thunderstorms across northeast Tennessee and a severe storm over southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A warm and rather moist atmosphere enveloped the region ahead of tropical storm Laura. This produced strong thunderstorms across northeast Tennessee and a severe storm over southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 28, 2:49 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 28, 2:49 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
349 PM EDT Fri Aug 28 2020

.SHORT TERM...(Tonight through Saturday)...

Conditions are rather quiet across the forecast area this
afternoon, but this will change later this evening and overnight
as the remnants of Laura affect the area.

Regional radar imagery shows a squall line with a distinct LEWP
(line echo wave pattern) pattern present across middle TN this
afternoon. This line is generally moving east, and should arrive
at our plateau counties sometime around 6 pm or so. Over the last
hour or so a noticeable weakening trend has occurred on this line,
which seems to line up with cells within the line outrunning more
supportive 0-1km SRH values of 150 m2/s2 as analyzed on the SPC
mesoanalysis page. Further deterioration of this line is expected
as it continues to push east, but it will likely hold together
well enough to give the plateau counties at least some decent
rain. Looking at the HRW ARW member on the SPC HREF browser, it
initialized very well this morning during the 12z run and seems to
have had a good handle on the trends with today's convection. It
shows the aforementioned line weakening, but being replaced by
another subsequent line that moves into our western counties
around and shortly after 00z. This line will be accompanied by
increasing 0-1km SRH values. As such, while the overall threat is
low, this will pose the best relative risk for any tornadic
activity in our CWA. From roughly Bledsoe county southward to the
Alabama line will have a conditional threat for a tornado this
evening. That said, cells within this squall line only produced
some very sporadic wind damage reports associated with bowing
segments while they were located more favorably in better
instability and higher SRH values earlier this afternoon. Add in
loss of daytime heating and subsequent stabilization of the
boundary layer, and my feeling is that the threat for any damaging
winds or tornados in the southern plateau this evening is going
to be very low.

Moving on to the rest of the night, the remnants of Laura
transition from a close upper low to an open wave this evening,
accelerating east tonight. It still looks like the heaviest
rainfall associated with the passing of this system will occur in
the midnight to 4am time frame. Guidance this morning was
noticeably faster than yesterday, which lends support to the idea
that rainfall will be quickly diminishing by daybreak Saturday
morning. Some showers likely linger into the mid morning hours
tomorrow, especially in the higher terrain as northwest flow
spreads across the region, but by midday I would expect that most
rainfall will be nearly over. Given the fast speed of this system,
still think the flash flood threat is low. In fact, the best
chance may be the southern plateau as multiple rounds of showers
affect them later today through tonight. Elsewhere, the general
1-2" broadbrushed amounts seem reasonable.

Lastly, the remnants of this tropical system will have plenty of
winds off the surface. Most guidance indicates 40-50kt H85 flow
will spread across the area tonight. That coupled with strong
surface pressure gradients and convective mixing, and I think
there is potential to see gusts to 35-40 mph, especially in the
elevated terrain. However, I don't think this will be particularly
widespread. Observations from middle TN this afternoon support
this approach, with most places gusting only to around 25mph or so
during peak heating/mixing. Thus the forecast reflects gusts to
around 30mph which should suffice.

CD

.LONG TERM...(Saturday night through Friday)...

A largely seasonal extended period is anticipated with chances for
showers and thunderstorms, especially during the Monday/Tuesday
timeframe. Temperatures begin near normal with an increase to above
normal by midweek.

Initial Setup

Initially, a largely zonal upper-level pattern is in place across
the southern half of the CONUS with troughing over the Pacific
Northwest and near to just north of the Great Lakes. Relatively
subtle shortwave troughing can also be seen off the Mid-Atlantic
coast. The remnants of Laura will have weakened considerably and
progressed well to the northeast of the County Warning Area (CWA). A
surface high will be dominating in the Northern Plains with a
relatively weak frontal boundary just south of the Ohio River
Valley. Additionally, a weak surface low looks to develop on the lee
side of the Southern Rockies.

Saturday Night through Tuesday

Given the initial setup and some lingering moisture/instability and
southward progression of the frontal boundary, chances for showers
and thunderstorms exist Saturday night and into Sunday morning.
Based on 0-6km bulk shear of 20-30 kts and embedded shortwave
energy, some more organized convection is possible with a stronger
storm or two possible. However, uncertainty for extent of lingering
instability keeps confidence for severe convection fairly low. On
Sunday, the lingering frontal boundary will justify chance PoPs area-
wide with less organized convection expected due to marginal overall
instability and a largely backing vertical wind profile.

For Sunday night into Monday, increased shower/thunderstorm chances
exist in association with a 500mb vort max and subtle shortwave that
transverse over the area. This comes in association with the
aforementioned weak surface low. PWAT values to near 2.0 inches are
possible, which would be in the 90th percentile per the NAEFS table
averages. A more veering wind profile with 0-6km bulk shear of 20-30
kts could provide support for potentially more organized convection.
Some locally heavier rainfall amounts are possible with training
cells, but confidence in flooding is too low from uncertainty with
antecedent rainfall and coverage. Chances for showers and
thunderstorms continue into Tuesday with positive 1,000mb-500mb
thickness advection and height rises suggesting WAA in the lower
levels.

Wednesday through Friday

For Wednesday and Thursday, a ridge of high pressure dominates in
the east, keeping diurnal chances for showers and thunderstorms in
the forecast both days. At the end of the period, there is
indication of a longwave trough that could bring seasonally cooler
temperatures to portions of the eastern U.S. However, confidence is
not too high for southward extent and timing with this feature among
deterministic and ensemble model guidance.

BW

&&

.AVIATION...
18Z TAF DISCUSSION.

Line of TSRA moving east through middle TN should approach
vicinity of KCHA around 22z-00z time frame, but is expected to
weaken as it progresses further east into TN valley. Have TSRA
mentioned at KCHA only because of this. Widespread rain associated
with remnants of Laura should move through region after 06z
tonight for prolonged period of light to moderate SHRA, with at
least MVFR flight categories to go along with it. With strong
winds aloft, LLWS is possible, but left it out for the time being
as surface winds should increase enough to likely not meet
criteria. Rain moves east of terminals by 15z or so, but MVFR
ceilings likely linger through end of period.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  88  72  88  73 /  80  30  30  50  50
Knoxville McGhee Tyson Airport, TN  73  86  71  87  71 /  90  50  30  40  50
Oak Ridge, TN                       72  87  70  87  69 /  90  40  30  40  50
Tri Cities Airport, TN              70  82  67  84  66 /  90  80  30  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 28, 2:41 AM EST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
341 AM EDT Fri Aug 28 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
341 AM EDT Fri Aug 28 2020 /241 AM CDT Fri Aug 28 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will present a risk of locally
heavy rain and gusty winds this afternoon and evening mainly
across the southern Cumberland Plateau and southern valley. Widespread
rainfall will increase across the area tonight from the remnants
of Hurricane Laura. This rainfall may cause localized flooding of
creeks and streams, as well as low-lying and poor drainage areas.
Additionally, there is a threat for a weak brief isolated tornado
or two during the pre-dawn hours on Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread rainfall will continue Saturday morning which could
lead to localized flooding of creeks and streams, as well as low-
lying and poor drainage areas. The rain will quickly end Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time. Reports of severe
weather or flooding are encouraged.

In the hours before

Special weather statement, Aug 28, 3:47 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
447 PM EDT Fri Aug 28 2020

TNZ018-282130-
Johnson TN-
447 PM EDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 530
PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain City, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mountain City, Neva and Laurel Bloomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
      3653 8171 3647 8170 3646 8171 3642 8172
      3641 8174 3638 8173 3633 8187 3647 8195
      3649 8197 3661 8173 3661 8165
TIME...MOT...LOC 2047Z 242DEG 25KT 3645 8184

05/MA
Special weather statement, Aug 28, 4:22 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
522 PM EDT Fri Aug 28 2020

TNZ047-282200-
Southeast Carter TN-
522 PM EDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
600 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elk Park, or 9 miles northwest of Newland, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hampton, Hampton Creek Cove State Park, Roane Mountain State Park,
Elk Mills and Roan Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3612 8203 3612 8205 3611 8206 3610 8208
      3611 8210 3611 8213 3615 8215 3615 8218
      3629 8218 3631 8216 3630 8198 3626 8195
      3626 8193
TIME...MOT...LOC 2122Z 185DEG 9KT 3617 8207

05/MA
Special weather statement, Aug 28, 5:56 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
656 PM EDT Fri Aug 28 2020

TNZ017-VAZ008-282345-
Sullivan TN-Washington VA-
656 PM EDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN AND EASTERN
WASHINGTON COUNTIES AND THE EASTERN CITY OF BRISTOL UNTIL 745 PM
EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol Va, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Glade Spring, Damascus, Lindell,
Hilander Park, Emory-Meadow View and Harr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 8183 3660 8187 3658 8188 3657 8193
      3655 8193 3650 8203 3664 8218 3687 8193
      3689 8189 3669 8168
TIME...MOT...LOC 2256Z 228DEG 14KT 3662 8204

05/MA

The radar

The Knoxville radar (KMRX), 140 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 28, 6:10 PM EST
Where
Washington County, Vance
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.680, -81.970

Trees were reported down along Green Springs Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912551.